013 Factors associated with adverse clinical features in patients presenting with non-fatal self-poisoning
Background Drug overdose or self poisoning is an important reason for an ambulance service response. We aimed to undertake a preliminary investigation into the pattern of drug overdose presenting to one ambulance service and factors associated with adverse clinical features and treatment.
Methods We examined data from clinical records obtained by ambulance crews attending non-fatal overdoses over 3 months. We produced descriptive statistics and used logistic regression to investigate predictors of adverse clinical features (reduced consciousness, obstructed airway, hypotensive and hypoglycaemia) and treatment.
Results A total of 585 patients were identified over 3 months, giving a rate of 26 per 1000 ambulance requests. Paracetamol containing drugs were most commonly involved. About 8% of patients had taken an overdose of an illegal drug. Adverse clinical reactions occurred in 103 (17.7%) of patients. The odds of any adverse clinical feature was higher in men (OR 2.04; 95% CI 1.18 to 3.51) and overdose involving an opiate (OR 2.35; 95% CI 1.16 to 4.93) or an illegal drug (OR 2.51; 95% CI 1.05 to 5.96). The older the patient, the more likely they were to receive oxygen (OR 1.03; 95% CI 1.01 to 1.04). Patients with reduced consciousness also had a greater chance of receiving oxygen (OR 2.89; 95% CI 1.45 to 5.77) and/or saline (OR 8.00; 95% CI 3.32 to 19.28).
Conclusion Non-fatal overdose or self poisoning accounts for 2.6% of patients attended by an ambulance. Gender, illegal or opioid containing drugs were important predictors of adverse clinical features. The treatments most often provided to patients were oxygen and saline. This provides an incite into the burden of overdose/poisoning as well as serve as a pilot for future research aimed at improving early management of overdose and poisoning.